Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 40, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 7, 2016, 4:45 PM MDT for Yuma County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2016, 4:45 PM MDT (22:45 UTC)
- Expired
- May 7, 2016, 5:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:05 PM MDT | HAIL 0.5 | 6 Ese Heartstrong, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 12:31 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
346
WUUS53 KGLD 072245
SVRGLD
COC125-072315-
/O.NEW.KGLD.SV.W.0040.160507T2245Z-160507T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT SAT MAY 7 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 515 PM MDT
* AT 444 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST
OF WRAY...MOVING NORTH AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WRAY...ECKLEY AND VERNON.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 232 AND 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTHEASTERN
COLORADO.
LAT...LON 3971 10238 3968 10252 4012 10254 4010 10212
TIME...MOT...LOC 2244Z 182DEG 29KT 3990 10239
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HUSTED1 follow-up statement
318
WWUS53 KGLD 072253
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT SAT MAY 7 2016
COC125-072315-
/O.CON.KGLD.SV.W.0040.000000T0000Z-160507T2315Z/
YUMA CO-
453 PM MDT SAT MAY 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL YUMA COUNTY...
AT 453 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
ECKLEY...OR 13 MILES SOUTHWEST OF WRAY...MOVING NORTH AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WRAY...ECKLEY AND VERNON.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 232 AND 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTHEASTERN
COLORADO.
LAT...LON 3977 10234 3976 10252 4012 10254 4010 10212
TIME...MOT...LOC 2253Z 175DEG 23KT 3994 10241
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HUSTEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:27 PM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 7, 1:27 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 127 PM MDT SAT MAY 7 2016 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 118 PM MDT SAT MAY 7 2016 SURFACE LOW PRESSURE SITUATED OVER CENTRAL COLORADO WILL MOVE SLOWLY EASTWARD TODAY. A WARM FRONT WILL MOVE SLOWLY NORTHWARD INTO SOUTHWEST NEBRASKA AND A COLD FRONT WILL MOVE FROM WEST TO EAST OUT OF EASTERN COLORADO AND INTO NORTHWEST KANSAS. THUNDERSTORMS WILL DEVELOP ALONG THESE BOUNDARIES AND MOVE SOUTHWEST TO NORTHEAST. THUNDERSTORMS THIS AFTERNOON COULD RAPIDLY BECOME SEVERE AS LIFT OVERCOMES THE CAPPING MECHANISM THAT HAS BEEN IN PLACE THROUGH THE MORNING. CONDITIONS ARE FAVORABLE FOR LARGE HAIL HOWEVER THERE IS AN INCREASED FAVORABILITY FOR TORNADOES IN YUMA...KIT CARSON...AND CHEYENNE CO COUNTIES THROUGH AROUND 01Z. DRIER AIR WILL BE PULLED INTO THE REGION LATER THIS EVENING AND TONIGHT. ANOTHER SHORTWAVE MOVES OFF THE ROCKIES ON SUNDAY WITH THE UPPER LOW RAPIDLY DEVELOPING IN SOUTHWEST KANSAS. THE FOCUS FOR SEVERE THUNDERSTORMS WILL SHIFT EASTWARD WITH ACTIVITY MAINLY EXPECTED EAST OF HWY 27 AS A WELL DEVELOPED DRYLINE IS EXPECTED TO FORM. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH SUNDAYS THUNDERSTORMS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 118 PM MDT SAT MAY 7 2016 CLOSED UPPER LEVEL LOW WILL BE OVER THE CENTRAL ROCKIES AT THE START OF THIS PERIOD. WIDE SPREAD LIFT WILL CONTINUE OVER THE AREA AHEAD OF THE CLOSED LOW SUNDAY NIGHT. AT THE SURFACE A DRY LINE WILL BE NEAR THE HIGHWAY 27 CORRIDOR. THE BEST INSTABILITY WILL BE OVER THE EASTERN HALF OF THE AREA DURING THE EVENING AS A RESULT. FURTHER WEST A COLD FRONT WILL MOVE INTO THE AREA. THERE WILL BE SOME INSTABILITY TO WORK WITH BETWEEN THE COLD FRONT AND THE DRY LINE...BUT THE BULK OF THE INSTABILITY AND ANY SEVERE STORMS WILL BE EAST OF THE DRY LINE SUNDAY EVENING. OVERNIGHT SUNDAY THE MORE INTENSE STORMS WILL SHIFT EAST OF THE AREA. AS THE COLD FRONT SLIDES EASTWARD ACROSS THE AREA THE WRAP AROUND CIRCULATION OF THE SURFACE LOW BETWEEN THE DRY LINE AND THE COLD FRONT WILL CAUSE DEW POINTS TO INCREASE ALONG THE COLD FRONT OVER THE EASTERN HALF OF THE AREA. THIS MAY CAUSE ANY STORMS ALONG THE COLD FRONT TO BECOME STRONGER. MONDAY THE COLD FRONT WILL BE SEMI-STATIONARY ALONG THE SOUTHEAST BORDER OF THE AREA. WITH HIGHER DEW POINTS STILL POOLED ALONG THE FRONT...STRONG STORMS MAY DEVELOP ALONG IT. AM NOT EXPECTING SEVERE THUNDERSTORMS AT THIS TIME DUE TO THE LOW DEEP LAYER SHEAR OF 10-15 KTS. DURING THE LATE MORNING AND THROUGH THE AFTERNOON STORM CHANCES WILL INCREASE AS ANOTHER ROUND OF LIFT MOVES ACROSS THE AREA BEHIND THE CLOSED LOW AS THE LOW LIFTS NORTHEAST. MONDAY NIGHT RAIN ACTIVITY WILL END FROM WEST TO EAST ACROSS THE AREA AS SUBSIDENCE AND DRY AIR MOVE INTO THE AREA BEHIND THE UPPER LEVEL TROUGH. TUESDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN WILL CONTINUE. DURING THE MIDDLE OF THE WEEK AN UPPER LEVEL SHORT WAVE TROUGH MOVES THROUGH THE TRI-STATE AREA...BRINGING ANOTHER ROUND OF RAIN WITH IT. BEHIND THE TROUGH A SHORT WAVE RIDGE WILL MOVE THROUGH. FOLLOWING THE RIDGE WILL BE ANOTHER SHORT WAVE TROUGH...BRINGING ANOTHER ROUND OF RAINFALL WITH IT THIS WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1122 AM MDT SAT MAY 7 2016 VFR CONDITIONS EXPECTED FOR THE TAFS. MAIN FOCUS WILL BE THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING. CURRENTLY AM EXPECTING THE LINE OF STORMS MOVING NORTH TO MOVE OVER KMCK EARLY IN THE TAF. AFTER THAT THERE WILL BE A LULL IN STORM ACTIVITY BEFORE THE NEXT ROUND OF STORMS DEVELOP AROUND MID AFTERNOON. THIS ROUND WILL LAST INTO EARLY EVENING BEFORE MOVING NORTH OF THE SITES. DIFFICULT TO PROVIDE A SPECIFIC WINDOW OF THE BEST CHANCE FOR STORMS AT KMCK...ASIDE FROM THE APPROACHING LINE...DUE TO TIMING INCONSISTENCIES BETWEEN MODELS. BASED OFF THE NEAR TERM MODELS...LOOKS LIKE THE SECOND ROUND OF STORMS WILL APPROACH KMCK FROM THE WEST AROUND 22Z OR 23Z. KGLD WILL HAVE ITS SECOND ROUND OF STORMS FROM THE WEST AROUND 21Z AS WELL...BUT THE SITE WILL BE ON THE SOUTH OF MOST OF THE STORM ACTIVITY. ONCE THESE STORMS FORM THIS AFTERNOON THEY WILL MOVE NORTH AT 30KTS. THE MAIN HAZARDS WITH THESE STORMS WILL BE LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WIND GUSTS AROUND 80 MPH. THE SEVERE THREAT WILL DIMINISH DURING THE LATTER HALF OF THE EVENING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...TL LONG TERM...JTL AVIATION...JTL
Hazardous weather outlook, May 7, 1:07 PM MDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 107 PM MDT SAT MAY 7 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081915- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 107 PM MDT SAT MAY 7 2016 /207 PM CDT SAT MAY 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP AROUND 3 PM MDT OR 4 PM CDT AND BECOME MORE NUMEROUS THROUGH THE LATE AFTERNOON AND EVENING BEFORE DECLINING OVERNIGHT. SOME STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS UP TO 70 MPH. THE GREATER THUNDERSTORM COVERAGE AND THREAT FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF INTERSTATE 70. THE SEVERE WEATHER WILL MOVE OUT OF THE AREA DURING THE LATE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY AFTERNOON AND EVENING WITH THE POTENTIAL FOR SEVERE STORMS MAINLY EAST OF THE COLORADO BORDER. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. ANY STORM REPORTS THROUGH SOCIAL MEDIA OR BY PHONE ARE GREATLY APPRECIATED. JTL
In the hours before
Local storm report, May 7, 4:09 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 18 N BETHUNE 39.56N 102.42W
05/07/2016 E1.00 INCH KIT CARSON CO PUBLIC
LASTED ABOUT 5 MINUTES.
&&
LUNDQUISTLocal storm report, May 7, 4:14 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 17 N BETHUNE 39.55N 102.42W
05/07/2016 E1.00 INCH KIT CARSON CO PUBLIC
HAIL LASTED 20 MINUTES. WAS SOFT.
&&
LUNDQUISTLocal storm report, May 7, 4:21 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 3 ESE YUMA 40.11N 102.67W
05/07/2016 E1.00 INCH YUMA CO TRAINED SPOTTER
&&
BWARRENSpecial weather statement, May 7, 4:22 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 422 PM MDT SAT MAY 7 2016 COZ090-072245- YUMA COUNTY CO- 422 PM MDT SAT MAY 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA COUNTY UNTIL 445 PM MDT... AT 422 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF BONNY RESERVOIR...MOVING NORTH AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL YUMA COUNTY. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 227 AND 228. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTHEASTERN COLORADO. LAT...LON 3966 10235 3966 10248 3987 10254 3987 10224 TIME...MOT...LOC 2222Z 182DEG 29KT 3973 10241 HUSTED
Local storm report, May 7, 4:34 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 2 E ECKLEY 40.11N 102.45W
05/07/2016 E1.00 INCH YUMA CO STORM CHASER
&&
BWARRENLocal storm report, May 7, 4:37 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL ECKLEY 40.11N 102.49W
05/07/2016 E0.50 INCH YUMA CO PUBLIC
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:57 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 48 min |
| May 7, 2:26 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| May 7, 2:39 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 51 min |
| May 7, 3:05 PM MDT | Special Weather Statement | GLD | Kit Carson | 10 min |
| May 7, 3:13 PM MDT | Special Weather Statement | GLD | Kit Carson | 17 min |
| May 7, 3:21 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 39 min |
| May 7, 3:28 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 37 min |
| May 7, 3:57 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 48 min |
| May 7, 4:02 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| May 7, 4:08 PM MDT | Tornado Warning | GLD | Yuma | 23 min |
| May 7, 4:22 PM MDT | Special Weather Statement | GLD | Yuma | 23 min |
| May 7, 4:29 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 46 min |
| May 7, 4:56 PM MDT | Tornado Warning | GLD | Yuma | 22 min |
| May 7, 5:11 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 49 min |
| May 7, 5:30 PM MDT | Tornado Warning | GLD | Yuma | 30 min |
| May 7, 5:51 PM MDT | Tornado Warning | GLD | Yuma | 24 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.